Heavy Rain, Calloway
- When
- August 2, 11:00 AM CST to 12:15 PM CST
- Where
- Calloway County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.621, -88.272 (the zone’s center; the record gives no point)
Water was reported over several roads in the Murray area, with around 4 inches of water flowing across Highway 121. 5 inches in an hour.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Water was reported over several roads in the Murray area, with around 4 inches of water flowing across Highway 121. Thunderstorms moved through Calloway and southern Marshall Counties, producing up to 1.5 inches in an hour. A spotter reported 2 inches of rain in Hardin during the storm. Amounts near Murray ranged from less than an inch on the south side of the city to 1.5 inches about 4 miles north of Murray.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 3:50 AM CST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 450 AM CDT SAT AUG 2 2003 WILL NEED TO BE SUPER BRIEF DUE TO CURRENT WEATHER SITUATION/TIME CONSTRAINTS. SEVERE STORM WATCH OUT TIL 16Z FOR GOOD PORTION OF OUR FORECAST AREA. PLEASE REFER TO SPC PRODUCTS FOR SPECIFICS REGARDING THIS SVR WX POTENTIAL. IN A NUTSHELL...SURFACE COLD FRONT...NEARLY STATIONARY JUST TO OUR WEST/SOUTHWEST WILL NOT MOVE A GREAT DEAL THROUGH EARLY NEXT WEEK AS A DEEP H50 LONG WAVE REMAINS PLANTED OVER THE MS VALLEY/OH VALLEY. IMPULSES OF ENERGY WILL ROTATE THROUGH THE H50 TROF OFF AND ON THROUGH THE WEEKEND. TIMING OF THESE IMPULSES WILL BE DIFFICULT. ALSO...LEFTOVER BOUNDARIES FROM OVERNIGHT/MORNING CONVECTION WILL PLAY A SIGNIFICANT ROLE IN POSSIBLE REFIRING OF CONVECTION THIS AFTERNOON AND TONIGHT. THUS...WILL GO WITH FAIRLY HIGH STORM CHCS MOST AREAS TODAY AND TONIGHT...BUT WILL NOT ELABORATE MUCH ON TIMING. ONCE AGAIN...ANY OF THESE STORMS COULD REACH SEVERE LEVELS...WITH DAMAGING WIND GUSTS AND HAIL THE MAIN HAZARDS. GFS/AVN BRING DRIER AIR IN SUN/MON/TUE...BUT WITH RESIDUAL LOW LEVEL MOISTURE....FAIRLY HIGH AFTERNOON INSTABILITY AND THE OLD FRONTAL BOUNDARY STILL IN THE REGION...WILL NEED TO LEAVE ISOLATED TO SCATTERED STORM CHANCES ALL THREE DAYS. SHOULD FINALLY DEVELOP INTO A DRIER FORECAST BY MID WEEK AS FRONT AND UPPER SYSTEM FINALLY PULL OFF TO THE EAST. .PAH...NONE. MEFFERT
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-030915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE ENTIRE QUAD STATE AREA AGAIN SUNDAY. THE AFOREMENTIONED BOUNDARY IS EXPECTED TO MOVE THROUGH THE AREA SUNDAY...RESULTING IN ANOTHER CHANCE OF SEVERE THUNDERSTORMS AS FRONTAL PASSAGE OCCURS. OTHERWISE...AS WE HEAD THROUGH THE UPCOMING WORK WEEK...AN ISOLATED AFTERNOON THUNDERSTORM WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE TODAY...TONIGHT AND SUNDAY. KH
ILZ088>094-KYZ001>011-MOZ086-087-100-107>112-114-021300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 715 AM CDT SAT AUG 2 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 831 CONTINUES OVER PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY... A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE AREA. HOWEVER... THUNDERSTORMS OVER SOUTHEAST MISSOURI HAVE DECREASED IN INTENSITY OVER THE PAST HOUR OR SO...AND THE OVERALL THREAT FOR WIDESPREAD SEVERE WEATHER HAS DECREASED OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY. STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS MORNING IN THE WATCH AREA...WITH ISOLATED SEVERE STORMS ALSO A POSSIBILITY. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...AND HAIL UP TO AN INCH IN DIAMETER. ALSO...WITH ALL OF THE RECENT RAINFALL IN THE QUAD STATE REGION...ROOT SYSTEMS OF SOME TREES HAVE BEEN WEAKENED DUE TO SATURATED SOIL CONDITIONS. CONSEQUENTLY...WINDS OF 40 TO 50 MPH MAY CAUSE TREES TO TOPPLE IN CERTAIN AREAS. IN ADDITION...BRIEF HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN FLOOD PRONE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA SOURCES FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. MEFFERT
ILZ088>094-KYZ001>011-MOZ086-087-100-107>112-114-021500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 913 AM CDT SAT AUG 2 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS CANCELLED THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND SOUTHWEST KENTUCKY.
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378203, 5378204.